I have lost over 100 lbs, now at my goal weight, but have these awful inner thigh blackheads from when my thighs use to rub. I can't not get rid of them. Will a chemical peel help?
What is Best Treatment for Inner Thigh Blackheads?
Doctor Answers (2)
? Hidradenitis Suppuritiva
Blackheads on the inner thigh could be a part of an entity we call hidradenitis suppuritiva. In fact, the double comedone ( two large blackheads together) is pathognomonic ( meaning you bet your bottom dollar that this is the diagnosis) for HS. Other locations in which this nasty condition occurs are the axillae, breast and interesting the ear.
These are all locations where there are apocrine sweat glands. These are the glands which produce a type of sweat called apocrine sweat. It is this sweat which bacteria breaks down to cause body odor ( BO---commercials started this phenomenon where us doctors use abbreviations, though BO has been around a lot longer than commercials...you can only imagine what the middle ages must have been like in this regard). It is felt that the cause of HS is a rupture of the apocrine duct, with subsequent plugging up and infection.
Treatment has included topical and/or oral antibiotics, intralesional steroid injections, and lubricants. Accutane is sometimes tried with limited benefit. Recently, there has been some work showing that the biologics such as Humira and Enbrel are helpful. However, this is obviously an off-label practice so insurance companies and HMO's are exceedingly reluctant to reimburse.
My suggestion would be to see a dermatologist to make the diagnosis. If they are just plain blackheads a retinoid such as Retin A for a month or two followed by extractions should do the trick.
Black heads on the inner thighs would be an uncommon presentation. If they were actually blackheads (open comedones) I would not recommend a peel as it probably wont work. I would suggest that you have evaluated by a dermatologist though as there are alternatives however you need to have the diagnosis confirmed.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.